COVID-19 vaccine-associated anaphylaxis: A statement of the World Allergy Organization Anaphylaxis Committee
Vaccines against COVID-19 (and its emerging variants) are an essential global intervention to control the current pandemic situation. Vaccines often cause adverse events; however, the vast majority of adverse events following immunization (AEFI) are a consequence of the vaccine stimulating a protective immune response, and not allergic in etiology. Anaphylaxis as an AEFI is uncommon, occurring at a rate of less than 1 per million doses for most vaccines. However, within the first days of initiating mass vaccination with the Pfizer-BioNTech COVID-19 vaccine BNT162b2, there were reports of anaphylaxis from the United Kingdom and United States. More recent data imply an incidence of anaphylaxis closer to 1:200,000 doses with respect to the Pfizer-BioNTech vaccine. In this position paper, we discuss the background to reactions to the current COVID-19 vaccines and relevant steps to mitigate against the risk of anaphylaxis as an AEFI. We propose a global surveillance strategy led by allergists in order to understand the potential risk and generate data to inform evidence-based guidance, and thus provide reassurance to public health bodies and members of the public.
Anaphylaxis; COVID-19; Polyethylene glycol
Turner PJ, Ansotegui IJ, Campbell DE, Cardona V, Ebisawa M, El-Gamal Y, et al. COVID-19 vaccine-associated anaphylaxis: A statement of the World Allergy Organization Anaphylaxis Committee. World Allergy Organ J. 2021 Feb;14(2):100517.
Use this identifier for quote and/or link this documenthttps://hdl.handle.net/11351/7168
The following license files are associated with this item: